Almost time for my annual geocaching trip

I had my 7th chemo last Thursday. I am almost over the joint and bone pain for this round (don’t tell Tim 😉 He’s still giving foot and leg rubs http://youtu.be/nUKSrW1XwJk).

image

One more treatment to go. It’s hard to believe. Back in May when they told me I had 16 weeks of chemo treatments ahead of me, it seemed to stretch out endlessly. Especially after the first couple of treatments when I found out what it was like. The sickness, the weakness, the pain and misery. I felt like the end of treatments would never come. Now here I am facing only one more.

image

So, Fall has come and my annual geocaching trip with friends is almost here. Early in the summer I wasn’t sure I’d be able to go, but now with the Taxol- I am not as weak and not nauseous, so bring it on! Normally we go to Higgins Lake, but this year was the special year we decided we’d go to Mackinac Island. There was no way I wanted to miss out on that. I did make my friends promise that if I am too tired to hike all day that they’d go out without me while I rested- and not feel guilty about leaving me at the hotel.

Every dot represents a geocache - Mackinac Island has a TON!

Every dot represents a geocache – Mackinac Island has a TON!

What’s interesting to me was when I told the doctor I was going on this trip and needed to schedule my last chemo for the day after I get back, her response was – you don’t need the Neulasta shot for your last treatment so you could still do your treatment the day before you go.

I know she’s a cancer expert, but she only knows about chemo from what she has learned as a doctor. She has never experienced it in her own body. If she had, she would know that there is no way I could go on a trip, let alone enjoy myself the day after chemo. My knees and hips and the bottom of my feet are so incredibly painful for about 5-6 days that I have a hard time even walking carefully. It’s all I can do  sometimes not to cry out from the pain spasms. And there’s still some stomach upset even though it is much milder than the earlier chemo meds. Then the random numbness in my feet, thigh and hands/arms on top of that 😦 No way I could go hiking around!

And even though I told her about my pain, she and the other professionals I see are all convinced it is just the Neulasta injection the day after the chemo treatment that is causing me the pain, not the Taxol itself. Well I had the Neulasta with the first chemo meds, and only had mild hip pain (plus the all over beat-up flu feeling). The joint and bone pain I get with the Taxol is about 100-fold more painful. They don’t believe me – because Taxol is only supposed to cause mild joint pain. Well,  I suppose it’s possible that the combination of Neulasta and Taxol are the problem, but we will find that out for sure after my last Taxol since I won’t need the injection that time. Pretty sure I’m right though 😉

One nurse there, Terese (Therese?), always asks about my symptoms and listens intently. She said that everyone is different and she always likes to know what her patients are going through – not only so she can better understand and help comfort them, but also so she can help other patients to understand what they might be facing as well. (She reads my blog sometimes- so I hope she smiles when she reads this- to know that I appreciate how much she cares about her patients 🙂 )

So, my doctor obviously knows way more than I do about cancer and how to treat it, but I am definitely more knowledgeable about how it feels to fight cancer.

So, geocaching? For those of you who aren’t familiar with it: the official website is geocaching.com, but this guy gives a great explanation:
splitbrain

And I love this t-shirt which explains it as simply as possible 😀

imageimage

Advertisements

2 thoughts on “Almost time for my annual geocaching trip

  1. Pingback: The No-Tamoxifen Trial | Gina Karasek

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s